Tennessee, 2019

Damaging Winds in Tennessee, August 2, 2019

August 2, 2019 · NWS MRX · 3 events in 3 counties and zones

A few storms formed in the strong heating of the afternoon on higher terrain features. The storms developed in a moderately unstable atmosphere with very weak shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few storms formed in the strong heating of the afternoon on higher terrain features. The storms developed in a moderately unstable atmosphere with very weak shear. A couple of the strongest storms developed over the Cumberland Plateau producing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 2, 2:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 2, 2:26 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT Fri Aug 2 2019

.SHORT TERM...(Tonight and Saturday)...

Current radar imagery indicates isolated to scattered showers/storms
across the forecast area. Best coverage, as predicted, has been
across the higher elevations along the TN/NC line. With daytime
heating, SBCAPE values are up into the 1500-2000 J/Kg range. Upper
level flow is around 10-15 kts making deep layer shear values
extremely low. Moisture remains plentiful with PW values around the
75th percentile for early August. In the upper levels, there is a
trough axis that stretches across the forecast area. At the surface,
still seeing a hint of an inverted trough near the Cumberland
Plateau. Overall, not much forcing with a typical summer pattern.
There could be a few stronger storms with heavy rainfall, gusty
winds, and small hail being the main threats. Flash flood guidance
values are lowest near the Tri-Cities area into southwest Virginia
with 3-hr values around 1.5 inches. Therefore, will have to pay
extra close attention to the potential for localized flooding in
these locations. Expect convection will come to an end near sunset
with the loss of daytime heating. Patchy fog will develop overnight
and the coverage will depend on how widespread the showers/storms
are this afternoon and evening. For now, have introduced fog to the
forecast mainly near area rivers and lakes. Overnight lows will be
near climatology across the area in the mid 60s to low 70s.

The trough axis will slowly drift to the southeast throughout the
short-term forecast period. Current water vapor imagery indicates
dry air in the mid to upper levels across middle and west Tennessee.
PW values will drop as the drier air aloft moves in from the west
into the 1.2-1.5 inch range. These values are closer to or just
below the 50th percentile for early August. Model soundings,
especially from the NAM, indicate a decent dry layer aloft on
Saturday afternoon. Due to this, have cut back on PoPs some and
expect coverage of showers and storms will be less than today.
Overall, looking at PoPs in the 20-30% range from most locations
tomorrow afternoon. Highs will once again be near climatology in the
mid to upper 80s for most locations.

.LONG TERM...(Saturday night through Friday)...

Not a lot of change in the extended forecast. Overall, we remain in
troughing pattern with high pressure to our west over the Four
Corners states and a high to our east over Bermuda. Temperatures
will be near normal with chances of rain on most days due to the
lowered heights in place.

Saturday night into Sunday we have a weak cold front approaching
from the north out of the Ohio River Valley. Highest POPs of the
period (likely and high-end chance) occur on Sunday as the front
settles across the area and provides a forcing mechanism for showers
and storms. The frontal location on Monday should be centered along
the spine of the Appalachians. The front, or what's left of it,
slowly pushes eastward through the day and into Monday night. This
gives us no POPs by Monday night as the front is far enough east to
be of no influence.

Tuesday should be mostly dry as we are behind the front, expect for
some diurnal showers and storms across the high terrain. Wednesday
into Thursday the trough deepens as a shortwave dives down into the
flow. This brings back chance POPs across the area. The main
shortwave exits to our east Thursday night into Friday but a weak
secondary wave will dive down into the trough base for Friday
keeping slight chance POPs in for the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  89  71  85 /  20  40  40  60
Knoxville McGhee Tyson Airport, TN  68  87  69  84 /  20  40  40  60
Oak Ridge, TN                       68  88  70  85 /  30  30  40  60
Tri Cities Airport, TN              64  85  65  83 /  30  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/SR
Hazardous weather outlook, Aug 2, 2:05 AM EST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 AM EDT Fri Aug 2 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
305 AM EDT Fri Aug 2 2019 /205 AM CDT Fri Aug 2 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected, especially
this afternoon into early evening. A few of these thunderstorms
may become strong to severe, with locally damaging winds along
with torrential downpours which may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous showers and thunderstorms on Sunday may have the
potential to produce heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters are encouraged
to submit any reports of severe weather through the web by going
to www.weather.gov/mrx/SpotterReports.

In the hours before

Special weather statement, Aug 2, 12:42 PM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
142 PM EDT Fri Aug 2 2019

TNZ012-013-036-021830-
Anderson TN-Scott TN-Campbell TN-
142 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDERSON...SOUTHWESTERN
CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES UNTIL 230 PM EDT...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or 7 miles southwest of La Follette, moving east at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Caryville, Lake City, Norris, Norris Dam
State Park, Smokey Junction, Andersonville, Disney, Cove Lake State
Park, Fincastle, Royal Blue and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3619 8437 3639 8440 3645 8404 3618 8401
TIME...MOT...LOC 1741Z 264DEG 6KT 3630 8424

05/MA
Special weather statement, Aug 2, 1:54 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
254 PM EDT Fri Aug 2 2019

TNZ071-072-021945-
Blount Smoky Mountains TN-NW Blount TN-
254 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 345
PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Smoky Mountains-Fontana Area, Clover Hill, Talassee,
Walland, Cades Cove and Happy Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 8400 3556 8400 3555 8401 3554 8404
      3555 8407 3573 8409 3579 8381 3555 8378
      3553 8381
TIME...MOT...LOC 1854Z 264DEG 5KT 3565 8400

05/MA
Special weather statement, Aug 2, 2:23 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
323 PM EDT Fri Aug 2 2019

TNZ069-070-073-022015-
Jefferson TN-Knox TN-North Sevier TN-
323 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...SOUTHWESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 415 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sevierville. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Strawberry Plains, McMahan, Kodak, Kimberlin
Heights and Seymour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8384 3609 8367 3608 8366 3609 8366
      3610 8367 3611 8365 3610 8365 3610 8363
      3611 8363 3596 8350 3585 8362
TIME...MOT...LOC 1923Z 135DEG 3KT 3596 8364

05/MA
Special weather statement, Aug 2, 3:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Fri Aug 2 2019

TNZ014-038-022045-
Claiborne TN-Grainger TN-
407 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE AND NORTH
CENTRAL GRAINGER COUNTIES UNTIL 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 12 miles north of Rutledge, moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Howard Quarter and Thorn Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3643 8337 3641 8339 3642 8337 3638 8335
      3631 8351 3648 8364 3656 8343
TIME...MOT...LOC 2007Z 331DEG 5KT 3645 8347

DGS
Special weather statement, Aug 2, 3:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
442 PM EDT Fri Aug 2 2019

TNZ038-039-022130-
Hamblen TN-Grainger TN-
442 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAINGER AND
NORTHERN HAMBLEN COUNTIES UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bean Station, or near Morristown. This storm was nearly stationary
over Cherokee Lake.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Bean Station and Panther Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Cherokke Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3633 8326 3632 8328 3629 8326 3628 8323
      3629 8324 3629 8322 3631 8320 3632 8320
      3631 8318 3628 8315 3621 8339 3630 8343
      3634 8327
TIME...MOT...LOC 2042Z 225DEG 2KT 3628 8328

DGS
Special weather statement, Aug 2, 3:48 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT Fri Aug 2 2019

TNZ014-022130-
Claiborne TN-
448 PM EDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE COUNTY
UNTIL 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Tazewell, or 10 miles northwest of Rutledge. This storm was
nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8351 3636 8355 3637 8356 3636 8357
      3637 8359 3634 8362 3633 8366 3636 8370
      3636 8371 3642 8376 3648 8360
TIME...MOT...LOC 2048Z 077DEG 1KT 3639 8366

DGS

The radar

The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
August 2, 4:00 PM EST
Where
Claiborne County, 2.22 mi E of Sand Lick
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.400, -83.630

Several trees were downed across the southeast part of the county.

Thunderstorm Wind, Grainger

When
August 2, 4:00 PM EST
Where
Grainger County, 2.76 mi S of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.290, -83.280

Strong convective gusts damaged recreational vehicle awnings and porches at Webbs Lakefront Campground in Bean Station.

Thunderstorm Wind, Scott

When
August 2, 5:30 PM EST
Where
Scott County, 0.56 mi W of New Haven
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.500, -84.590

Two trees were reported down two miles west of Oneida.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840606, 840607, 840608.